Kansas, 2012

Excessive Heat in Kansas, July 4 to 7, 2012

July 4 to 7, 2012 · NWS EAX · 3 events in 3 counties and zones

An upper level ridge of high pressure, brought dangerously hot conditions, to extreme east central Kansas, July 4th through 7th, 2012.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

An upper level ridge of high pressure, brought dangerously hot conditions, to extreme east central Kansas, July 4th through 7th, 2012.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 4, 9:01 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 4, 9:01 AM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1001 AM CDT Wed Jul 4 2012

.UPDATE...
/948 AM CDT Wed Jul 4 2012/

Overnight temperatures on this 4th of July have only fallen into the
lower 80s in the urban core of the Kansas City metro, with
temperatures already approaching 90 degrees at 10 am. While slightly
drier air has worked into the area overnight, feel dew points will
climb back into the middle 60s by peak heating this afternoon with
heat index values again approaching 105. Considering the impacts of a
yet another resurgence of afternoon temperatures into the 100s each
afternoon and overnight lows remaining near 80 each night, and
combined with an active holiday schedule today and approaching MLB
All- Star game activities by this weekend, feel a higher heat threat
should be promoted for the KC urban areas. Thus, have issued an excessive
heat warning for the KC metro through Saturday. Elsewhere, due to the
building nature of this latest resurgence of heat will be considering
upgrading other areas of the CWA later this afternoon however the
degree of afternoon dew point mixing remains in question.

Overnight guidance continues to support a continuation of heat
criteria into Sunday, before a break arrives on Monday. All products
may be extended later this afternoon.

Dux

&&

.DISCUSSION...

Short Term (Today - Friday)...

Little if anything has changed since Monday as the models maintain
this prolonged heatwave through this period with little day to day
fluctuations. Large expansive upper high centered over KS/MO will
move little over the next several days. As such persistence is the
best predictor. So continued very hot and dry. Did notice the recent
trend of increasing the h8 and 925mb temperatures today vs Tuesday
and they remain this way through Friday. So add about a degree over
persistence. Also noticed a surge of much drier air advecting in
from KS and southern MO with dewpoints upper 50 dewpoints over the
southwestern CWA at the time of this discussion. Lowered this
mornings dewpoints to reflect this and then mix them out in the
afternoon. Heat Index values generally in the 100-104 range with a
stray 105.

Medium Range (Saturday through Tuesday)

See no reason that the heatwave will last through Saturday and
possibly Sunday before a much needed cool down arrives for Monday
and Tuesday. The medium range models remain in very good agreement
with the overall pattern of the retrogression of the Plains upper
ridge into the Rockies as a large trough deepens over the eastern
U.S. The corresponding falling heights spreading southwest through
the Plains will allow for a back-door type cold front to drop south
or southwest by next Monday. This will at least temporarily put an
end too this prolong heat spell and give us our best chance for much
needed rainfall by Sunday night. While temperatures will definitely
cool off they will end up fairly close to seasonal averages....but
lopping off 15F will certainly be welcomed by all.

MJ

&&

.FIRE WEATHER...

The continuing hot and dry conditions will worsen the drought for
the remainder of this week. Afternoon temperatures will be near 100
degrees through Saturday while afternoon humidity values drop into
the 25 to 35 percent range. This will lead to an elevated fire
danger threat during the afternoon hours when south to southwest
winds will gust to between 15 and 20 mph. Marginal humidity and wind
levels will remain just below red flag conditions.

MJ

&&

.AVIATION...

VFR conditions will continue through the next 24 hours as high
pressure remains in control. South-southwest winds (between 190-210
degrees) are expected through the period with speeds increasing this
morning to between 10 and 13 knots with a few gusts up to 18 knots.
Winds will diminish to around 8 kts around 00Z.

Bookbinder

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY until 7 PM CDT Saturday FOR MOZ001>008-011>017-
     020>025-030>033-038>040-043>046-053-054.

     EXCESSIVE HEAT WARNING until 7 PM CDT Saturday FOR MOZ028-029-
     037.

KS...HEAT ADVISORY until 7 PM CDT Saturday FOR KSZ025-057-060-102.

     EXCESSIVE HEAT WARNING until 7 PM CDT Saturday FOR KSZ103>105.

&&

WFO EAX
Hazardous weather outlook, Jul 4, 4:01 AM CST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
501 AM CDT WED JUL 4 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
501 AM CDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

VERY HOT AND DRY CONDITIONS WILL PERSIST TODAY WITH AFTERNOON HEAT
INDEX READINGS FROM 100 TO 105.

AN ELEVATED FIRE DANGER THREAT WILL CONTINUE INTO EARLY THIS EVENING.
HOT AND DRY CONDITIONS COUPLED WITH MODERATE TO SEVERE DROUGHT
CONDITIONS AND DRY VEGETATION WILL INCREASE THE RISK OF OUTDOOR FIRES
SPREADING QUICKLY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A PROLONGED PERIOD OF DANGEROUS HEAT IS EXPECTED THROUGH THE REST OF
THE WEEK WITH AFTERNOON HEAT INDEX VALUES RANGING FROM 100 TO 107.

THE ELEVATED FIRE DANGER THREAT WILL CONTINUE THROUGH THE REMAINDER
OF THE WEEK...AS HOT TEMPERATURES...AFTERNOON RELATIVE HUMIDITY
VALUES AROUND 30 PERCENT...DRY CONDITIONS...AND MODERATE WIND SPEEDS
PERSIST.

THERE IS A CHANCE FOR THUNDERSTORMS LATE SUNDAY NIGHT INTO TUESDAY AS
A COLD FRONT MOVES SOUTH THROUGH NORTHERN AND CENTRAL MISSOURI. THE
RISK OF SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED.

MJ

In the hours before

Special weather statement, Jul 4, 10:42 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL
1142 AM CDT WED JUL 4 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-042045-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
INCLUDING THE CITIES OF...ATCHISON...PAOLA...MOUND CITY...TROY...
LEAVENWORTH...KANSAS CITY KS...OVERLAND PARK...OLATHE...TARKIO...
ROCKPORT...MARYVILLE...GRANT CITY...ALBANY...STANBERRY...
BETHANY...PRINCETON...UNIONVILLE...LANCASTER...DOWNING...OREGON...
SAVANNAH...CAMERON...GALLATIN...JAMESPORT...TRENTON...MILAN...
GREEN CITY...KIRKSVILLE...ST. JOSEPH...PLATTSBURG...KINGSTON...
HAMILTON...POLO...CHILLICOTHE...BROOKFIELD...MACON...LA PLATA...
PARKVILLE...PLATTE CITY...WESTON...LIBERTY...EXCELSIOR SPRINGS...
RICHMOND...CARROLLTON...SALISBURY...KEYTESVILLE...MOBERLY...
KANSAS CITY...INDEPENDENCE...LEXINGTON...CONCORDIA...MARSHALL...
FAYETTE...NEW FRANKLIN...RAYMORE...HARRISONVILLE...
PLEASANT HILL...WARRENSBURG...SEDALIA...BOONVILLE...BUTLER...
RICH HILL...CLINTON
1142 AM CDT WED JUL 4 2012

...ELEVATED FIRE DANGER EXPECTED INTO THE WEEKEND...

UNSEASONABLY DRY CONDITIONS OVER THE PAST TWO TO THREE MONTHS HAVE
LED TO MODERATE TO SEVERE DROUGHT CONDITIONS ACROSS THE REGION. THE
COMBINATION OF VERY DRY VEGETATION...DAYTIME HIGHS IN THE UPPER 90S
TO LOWER 100S...AND LOW RELATIVE HUMIDITY VALUES...WILL CREATE AN
ELEVATED FIRE DANGER FOR THE ENTIRE HOLIDAY WEEK.

BURN BANS HAVE BEEN PUT IN EFFECT IN NUMEROUS AREAS...INCLUDING
MISSOURI STATE CONSERVATION AREAS. PERSONS ARE URGED TO CHECK WITH
LOCAL AUTHORITIES CONCERNING LAWS AND REGULATIONS CONCERNING OUTDOOR
BURNING AND FIREWORKS DISPLAYS IN THEIR AREA. EVEN IF NOT
PROHIBITED...ANY OUTDOOR BURNING SHOULD BE DONE WITH EXTREME CARE IF
NOT POSTPONED ALL TOGETHER.

BE EXTREMELY CAUTIOUS WITH CIGARETTES...MATCHES...BAR-B-Q PITS...
FIREWORKS AND ANY OTHER OPEN FLAMES OR SPARKS. THESE WEATHER
CONDITIONS ARE FAVORABLE FOR RAPIDLY SPREADING GRASS AND BRUSH
FIRES.

DUX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 excessive heat. Local standard time, as filed.

Excessive Heat, Leavenworth

When
July 4, 11:00 AM CST to July 7, 6:00 PM CST
Where
Leavenworth forecast zone
Reported by
Official NWS Observations
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

High temperatures in the 100 to 105 degree range, combined with humidity, produced afternoon and early evening heat indices in the 102 to 107 degree range. Overnight low temperatures were in the upper 70s to lower 80s.

Excessive Heat, Wyandotte

When
July 4, 11:00 AM CST to July 7, 6:00 PM CST
Where
Wyandotte forecast zone
Reported by
Official NWS Observations
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

High temperatures in the 100 to 105 degree range, combined with humidity, produced afternoon and early evening heat indices in the 102 to 107 degree range. Overnight low temperatures were in the upper 70s to lower 80s.

Excessive Heat, Johnson

When
July 4, 11:00 AM CST to July 7, 6:00 PM CST
Where
Johnson forecast zone
Reported by
Official NWS Observations
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

High temperatures in the 100 to 105 degree range, combined with humidity, produced afternoon and early evening heat indices in the 102 to 107 degree range. Overnight low temperatures were in the upper 70s to lower 80s.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402325, 402326, 402327.